Physicians will say that metronidazole toxicity is “rare.” That it’s so rare, it can’t be happening to you. They are wrong. Metronidazole/Flagyl is the most reviewed antibiotic on drugs.com; it’s the second-most reviewed antibiotic on webmd.com (second only to Levaquin, a drug with four black-box warnings about it’s effects, including damage to the central and peripheral nervous system).
And on askapatient.com, a site only for reviews on medications, metronidazole/Flagyl is the most reviewed drug, period. This is compared to all other meds, including antidepressants, antihistamines, contraceptives, blood pressure medications, antipsychotics, and opioids.
In addition to this, metronidazole/Flagyl has the 5th-highest number of 1-star reviews on the site, and no other drug has more complaints about:
It has the second-highest number of reviews for confusion and also paranoia.
What is “rare” are doctors recognizing metronidazole’s neurotoxic effects. Patients are being outspoken about this problem, but unfortunately, hardly anyone in the medical community is listening. Our online FB support group started in May of 2016; there were 3 of us. Now, less than 2 years later, there’s almost 200 and we’re growing bigger every single day. Of almost 200 metronidazole sufferers, there’s only a small handful of us who have a doctor who’s recognized our symptoms are from the medication.
This page is for the official FDA report, systematic reviews and case studies about metronidazole toxicity; however, please note a few things:
- The FDA has admitted that only 1 to 10 percent of all adverse drug reactions are reported to them. Which means, whatever numbers you’re looking at, you need to times by ten (at the minimum) to get the true number.
- The case studies are reports documented from doctors, not patients. The conclusions are sometimes inaccurate (like the idea that metronidazole toxicity only occurs in prolonged use or at high doses, or that the toxicity is almost always reversible. These theories have been debunked by systematic reviews).
- The systematic reviews are collections of case reports, which means it’s collected data that can give people a better picture of the overall effects metronidazole toxicity. It’s still not 100% accurate (case in point, autonomic dysfunction is rarely reported by medical literature, but it’s something many people in our support group suffer from, including myself).
FDA Official Adverse Drug Reaction Report (2015 to mid-2016): Metronidazole/Flagyl
This report is only between January 1st, 2015 and July, 2016 (I asked just for all of 2015, but this is what they sent me). All the symptoms listed are in medical terms; I’ve “translated” them; you can view my version here.
The FDA has WARNINGS about metronidazole’s cerebellar toxicity, peripheral neuropathy, optic neuropathy and seizures on their official label. It, unfortunately, is limited on its recognition on autonomic dysfunction and psychiatric issues; there are symptoms listed under their ADVERSE REACTIONS section, but not all of them.
Systematic reviews are different from case studies; while a case study is usually only one (maybe two) reports of a patient’s individual documented case of metronidazole toxicity, a systematic review is a collection of case studies, giving a better overall understanding of adverse reactions with multiple patients. Some systematic reviews are large; some are small, but they offer a better look at an issue in medicine, in this case, adverse reactions to metronidazole.
The first systematic review I’m putting up is the best one I’ve found, “Metronidazole-induced Central Nervous System Toxicity.” This is the biggest systematic review I’ve found.
Next is a smaller, but also important systemic review that shows metronidazole toxicity doesn’t just affect the cerebellum, but also the brain stem: MR Imaging of Metronidazole-Induced Encephalopathy: Lesion Distribution and Diffusion-Weighted Imaging Findings
Case Studies for Metronidazole Toxicity
Below are all the individual case studies I’ve collected over the last few years. Most are about central nervous system toxicity only, but there are several where a patient has both CNS toxicity and peripheral neuropathy. Some are too long to post here, so you can follow the links to see more details.
This one is too long, so it’s two separate images.
This one is about nonconvulsive seizures due to metronidazole. You can find the entire article here.
This next one is too big ; you can view the entire case report here.
This one is also too big to view; to see full article, click here.
This next one is in TWO sections and is a report of 8 cases in 1:
This one is too long; you can view fully by clicking here.
This one is in two sections; see below.
This one is too long; to view fully, click here.
This one is in 2 sections:
This one is too long; to view fully, click here.
This case report is long; click here to read the entire article.
This one is about metronidazole-induced peripheral neuropathy, another serious issue with metronidazole. I only have the abstract (sorry!)
This one is a case report but the full article goes into details about other patients. Click here to read the entire article.
Case Study involving the heart. To read entire article, click here.
This one talks a bit about the cause of metronidazole neurotoxicity, including the similarities between metronidazole and Wernicke’s encephalopathy. To read the full article, click here.
The following articles focus more on peripheral neuropathy, but central nervous system toxicity (CNS) and PNS commonly go together.
This one is too long; to read entire article, click here.
This case study is too long; to read entire article, click here.
This one is divided into 3 sections:
This one is a little longer, in 3 sections: